Texas, 2024Flash Flooding in Texas, September 2, 2024
September 2, 2024 · NWS MAF · 22 events in 7 counties and zones
A slow-moving upper-level low pressure over a stationary frontal boundary helped to generate widespread showers and thunderstorms across the region. Repeated rounds of moderate to heavy rainfall within a tropical airmass caused significant flash flooding across many Permian Basin and Southeast New Mexico areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $635,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper-level low pressure over a stationary frontal boundary helped to generate widespread showers and thunderstorms across the region. Repeated rounds of moderate to heavy rainfall within a tropical airmass caused significant flash flooding across many Permian Basin and Southeast New Mexico areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 2, 5:24 AM CST, 5 hours 26 minutes earlier.
Area forecast discussion, Sep 2, 5:24 AM CST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
624 AM CDT Mon Sep 2 2024
...New AVIATION...
.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 202 AM CDT Mon Sep 2 2024
Current radar shows showers continue across the area this morning.
Despite a few moderate cells with enhanced reflectivities, no
lightning is currently being observed and believe this trend will
continue today with much more rain than lightning occurring. However
this is not an indication that there will be no heavy rainfall
today, rather there is a good chance of spotty heavy rainfall due to
a very saturated airmass and slow storm movement. A very dry summer
though has left soils able to withstand this heavy rain and
therefore do not anticipate a widespread flash flood threat today.
The flash flood threat will be confined mainly to urban areas and
low water crossings which will be fairly isolated in nature. Turn
around and don't drown, if you encounter flowing water across a road
please don't try to cross.
Clouds, rain, and a reinforcing surge of cooler air will keep
temperatures in the 70s today, a welcome reminder that fall is just
a few weeks away. Unfortunately outdoor Labor Day plans may be
ruined due to the expected rain. The upper low bringing the rain
today will remain in the area tomorrow giving many locations another
good chance at making up this year's rainfall deficit. Conditions
will be similar to today with rain and clouds keeping temperatures
in the 70s again. Depending on the amount and areal coverage of
rainfall received today, there may be a need for a Flash Flood Watch
tomorrow.
Hennig
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 202 AM CDT Mon Sep 2 2024
The rain chances remain a welcomed sight through the end of this
week. By the middle of the week, the stationary front across Far
West Texas and Southeast New Mexico remains firmly in place. While
this feature continues to support our cooler and wetter weather
pattern, the upper-low unfortunately begins to exit the region.
Despite this, a chance of showers and thunderstorms remains possible
each afternoon through Thursday for much of the area along and south
of I-20 nearest the frontal boundary. Temperatures during this time
continue their cooler stretch with lower to middle 80s being
maintained.
Unfortunately, this period is the last of the more substantial
rainfall potential for the time being. Another shortwave dives into
the southern Great Plains late Thursday and Friday. This pushes a
reinforcing front through the region, but drier air accompanies the
boundary this time. A slight chance of rain is maintained over the
higher elevations, but the lower elevations begin to dry out. This
drier pattern continues for all into next weekend as the upper-ridge
builds back towards the Four Corners and drier air is maintained
across the region. On the bright side, temperatures remain a touch
below normal in the upper 80s for the majority.
-Chehak
&&
.AVIATION...
(12Z TAFS)
Issued at 621 AM CDT Mon Sep 2 2024
Today will be chaotic with numerous showers in the area causing
CIG/VIS to bounce up and down through the next 24 hours. A general
worsening trend is expected with VFR/MVFR CIGs dropping to IFR by
00Z and continuing overnight. TS will be much more isolated than
showers and will have to be handled with amendments as needed
because knowing where TS will be with much advance warning will be
difficult.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 74 65 75 64 / 90 70 70 20
Carlsbad 75 62 78 61 / 80 40 30 10
Dryden 82 68 79 68 / 80 80 80 50
Fort Stockton 75 64 74 63 / 90 80 80 30
Guadalupe Pass 68 58 72 58 / 70 40 40 10
Hobbs 75 60 77 60 / 80 30 40 10
Marfa 73 60 74 59 / 90 60 70 20
Midland Intl Airport 73 65 75 64 / 90 60 70 20
Odessa 73 65 75 66 / 90 60 70 20
Wink 77 65 79 65 / 80 60 60 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...10
LONG TERM....91
AVIATION...10
Hazardous weather outlook, Sep 2, 1:00 AM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CDT Mon Sep 2 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-030700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CDT Mon Sep 2 2024 /100 AM MDT Mon Sep 2 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Flash Flood, Scurry
- When
- September 2, 10:50 AM CST to 11:50 AM CST
- Where
- Scurry County, 2.3 mi NW of Fluvanna to 2.06 mi SW of Fluvanna
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.905, -101.176
Emergency Management reports water flowing across fields over FM 612 near Fluvanna.
Flash Flood, Scurry
- When
- September 2, 11:38 AM CST to 12:38 PM CST
- Where
- Scurry County, 3.03 mi NW of Fluvanna to 1.78 mi WSW of Fluvanna
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.906, -101.192
Emergency management continues to report many flooded roadways around the Fluvanna area.
Flash Flood, Andrews
- When
- September 2, 12:00 PM CST to 1:00 PM CST
- Where
- Andrews County, 3.53 mi WNW of Andrews to 2.69 mi SW of Andrews
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.348, -102.601
Andrews County Emergency Management reported multiple road closures in the city of Andrews.
Flash Flood, Midland
- When
- September 2, 12:00 PM CST to 5:00 PM CST
- Where
- Midland County, 6.18 mi WNW of Midland to 6.34 mi N of (Maf) Midland Intl
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.041, -102.174
The fire department reports that 41 high-water rescues were conducted around Midland over the course of the afternoon. The property damage cost is an estimation.
Flash Flood, Borden
- When
- September 2, 12:00 PM CST to 8:00 PM CST
- Where
- Borden County, 9.23 mi S of Gail to 9.04 mi WSW of Lake J B Thomas
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 32.637, -101.413
The emergency manager reports several high-water rescues were conducted near and around Lake J.B. Thomas during the afternoon and early evening. The property damage cost is an estimation.
Flash Flood, Ector
- When
- September 2, 12:00 PM CST to 5:00 PM CST
- Where
- Ector County, 3.33 mi N of Odessa Ector Co Arpt to 4.47 mi ENE of Odessa Ector Co Arpt
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 31.968, -102.371
Emergency management reported 25 to 30 high-water rescues around Odessa during the afternoon. The cost of property damage is an estimation.
Flash Flood, Midland
- When
- September 2, 1:00 PM CST to 2:00 PM CST
- Where
- Midland County, 6.06 mi NNW of Midland to 6.29 mi NNW of Midland
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.085, -102.106
Curb to curb street flooding with flowing water in the Lone Star Trails Community.
Flash Flood, Ector
- When
- September 2, 1:19 PM CST to 2:19 PM CST
- Where
- Ector County, 2.69 mi E of Odessa Ector Co Arpt to 5.32 mi ENE of Odessa
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.915, -102.335
This report was received from mPING. This report indicated potential road closures.
Flash Flood, Ector
- When
- September 2, 1:30 PM CST to 4:30 PM CST
- Where
- Ector County, 4.52 mi SW of Gardendale to 2.95 mi ESE of Arcade
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 31.948, -102.467
There have been many reports of flooded roadways, stranded vehicles, and water reaching homes throughout Odessa. The cost of property damage is an estimation.
Flash Flood, Ector
- When
- September 2, 2:00 PM CST to 3:00 PM CST
- Where
- Ector County, 3.7 mi SSW of Gardendale to 4.02 mi NW of Greenfield Acres
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 31.953, -102.451
There was a report of flooding in north Odessa, with one vehicle stuck in flood waters. Property damage cost is an estimation.
Flash Flood, Ector
- When
- September 2, 2:00 PM CST to 3:00 PM CST
- Where
- Ector County, 2.58 mi NW of Greenfield Acres to 3.88 mi ESE of Odessa Ector Co Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 31.892, -102.436
There was a report of flooding in north Odessa, with one vehicle stuck in flood waters. Property damage cost is an estimation.
Flash Flood, Midland
- When
- September 2, 2:30 PM CST to 3:30 PM CST
- Where
- Midland County, 2.88 mi SW of Midland to 1.92 mi SW of Midland
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 31.976, -102.120
A video shows significant water over Industrial Ave. in south Midland, with at least one stranded vehicle. The property damage cost is an estimation.
Flash Flood, Howard
- When
- September 2, 3:32 PM CST to 4:32 PM CST
- Where
- Howard County, 2.61 mi NNW of Settlers Addition to 1.42 mi SE of Settlers Addition
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.267, -101.531
This report was received from mPING and indicated potential road closures.
Flash Flood, Howard
- When
- September 2, 3:34 PM CST to 4:34 PM CST
- Where
- Howard County, 2.23 mi NNW of Knott to 2.75 mi S of Knott
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.430, -101.665
This report was received from mPING and indicated potential road closures.
Flash Flood, Scurry
- When
- September 2, 3:42 PM CST to 4:42 PM CST
- Where
- Scurry County, 0.6 mi SSE of Brand to 1.05 mi E of Brand
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.792, -100.976
Flooding across US Highway 84 just north of Snyder.
Flash Flood, Ector
- When
- September 2, 4:30 PM CST to 5:30 PM CST
- Where
- Ector County, 4.94 mi N of West Odessa to 1.22 mi NNW of Greenfield Acres
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.901, -102.503
Video shows significant flooding across State Highway 302 near the junction with FM 1936.
Flash Flood, Ector
- When
- September 2, 5:00 PM CST to 6:00 PM CST
- Where
- Ector County, 7.85 mi ENE of Odessa Ector Co Arpt to 8.02 mi ESE of Odessa Ector Co Arpt
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 31.972, -102.261
Report of flooding along State Highway 191 heading into Odessa. At least one vehicle is flooded. Other roads in the area are also reported to have flooding. Property damage cost is an estimation.
Flash Flood, Scurry
- When
- September 2, 5:22 PM CST to 6:22 PM CST
- Where
- Scurry County, 3.54 mi WNW of Fluvanna to 1.33 mi WSW of Fluvanna
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.907, -101.202
A trained spotter shows a video of many water-covered roads in the Fluvanna area, primarily along FM 612 in and out of town.
Flash Flood, Mitchell
- When
- September 2, 5:32 PM CST to 6:32 PM CST
- Where
- Mitchell County, 2.12 mi WNW of Colorado City to 1.15 mi SW of Colorado City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.408, -100.885
This was a report from mPING indicating potential road closures.
Flash Flood, Midland
- When
- September 2, 5:41 PM CST to 6:41 PM CST
- Where
- Midland County, 5.86 mi N of (Maf) Midland Intl to 3.79 mi NNE of (Maf) Midland Intl
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.013, -102.182
The photo shows one to two feet of water across an RV park in West Midland.
Flash Flood, Ector
- When
- September 2, 5:45 PM CST to 6:45 PM CST
- Where
- Ector County, 2.98 mi ESE of Odessa Ector Co Arpt to 3 mi E of Odessa Ector Co Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.908, -102.331
Video of significant standing water over roads in east Odessa.
Flash Flood, Midland
- When
- September 2, 5:50 PM CST to 6:50 PM CST
- Where
- Midland County, 1.11 mi NE of (Maf) Midland Intl to 4.02 mi ENE of (Maf) Midland Intl
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 31.942, -102.187
The Business 20 frontage road is impassible in spots. A police cruiser is blocking the road with at least one stalled vehicle. The property damage cost is an estimation.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Puerto Rico, September 2, 2024$5,000 · 7 events
- Damaging Winds in Idaho, September 2, 202458 kt wind · 6 events
- Damaging Winds in Nevada, September 2 to 3, 202461 kt wind · 3 events
- Flash Flooding in New Mexico, September 2, 20242 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 2, 20242 events
- Flash Flooding in New Mexico, September 2, 20242 events
- Heavy Rain in Florida, September 2, 20242 events
- High Wind in California, September 2, 202457 kt wind · 2 events
- Hail and Damaging Wind in Montana, September 2 to 3, 20241 in hail · 2 events
- Flash Flood in Texas, September 2, 20241 event
- High Wind in Washington, September 2, 202453 kt wind · 1 event
- High Wind in Nevada, September 2, 202456 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202479, 1202481, 1202482, 1202488, 1202491, 1202492, 1202483, 1202484, 1202485, 1202486, 1202487, 1202490, 1202510, 1202517, 1202518, 1202519, 1202568, 1202570, 1202571, 1202572, 1202573, 1202575.